Alert archive / California / Flash Flood Watches in 2011
Flash Flood Watch 9, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Aug 28, 2011, 11:29 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 28, 2011, 1:00 PM PDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2011, 11:29 AM PDT (18:29 UTC)
- In effect from
- Aug 28, 2011, 1:00 PM PDT
- Expired
- Aug 28, 2011, 5:59 PM PDT
- In force
- 5 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 6.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -740 J/kg
- Mixed-layer LCL
- 2184 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
529 WGUS66 KSGX 281829 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 1129 AM PDT SUN AUG 28 2011 ...FLASH FLOOD WATCH FOR THE MOUNTAINS...DESERTS...AND INLAND EMPIRE FOR THIS AFTERNOON AND EVENING... .MONSOONAL MOISTURE IN WEAK SOUTH FLOW ALOFT WILL BRING SCATTERED THUNDERSTORMS TO THE MOUNTAINS...DESERTS...AND INLAND EMPIRE THIS AFTERNOON AND EVENING. THE SLOW MOVEMENT OF THE STORMS WILL RESULT IN AN INCREASED POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING. CAZ048-055-056-058-060-062-290200- /O.NEW.KSGX.FF.A.0009.110828T2000Z-110829T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- SAN DIEGO COUNTY DESERTS- 1129 AM PDT SUN AUG 28 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS... SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY MOUNTAINS. * UNTIL 7 PM PDT THIS EVENING * MONSOONAL MOISTURE IN WEAK SOUTH FLOW ALOFT WILL BRING SCATTERED THUNDERSTORMS TO THE MOUNTAINS...DESERTS...AND PORTIONS OF THE INLAND EMPIRE THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING. * FRESHLY BURNED AREAS...INCLUDING THE EAGLE BURN IN NORTHEAST SAN DIEGO COUNTY...WILL BE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING AND HEAVY DEBRIS FLOWS. PERSONS IN OR NEAR THESE AREAS SHOULD PREPARE TO ACT QUICKLY AND MOVE TO HIGHER GROUND IF THUNDERSTORMS DEVELOP OR WARNINGS ARE ISSUED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ SMALL/PALMER
1 follow-up statement
798 WGUS66 KSGX 290059 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 559 PM PDT SUN AUG 28 2011 CAZ048-055-056-058-060-062-290200- /O.CAN.KSGX.FF.A.0009.000000T0000Z-110829T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- SAN DIEGO COUNTY DESERTS- 559 PM PDT SUN AUG 28 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS BEEN CANCELLED. THUNDERSTORMS AND SHOWERS HAVE MOSTLY DISSIPATED WITH A FEW LIGHT SHOWERS LEFT. HEAVY RAIN IS NO LONGER EXPECTED. $$ SGX
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 28, 9:10 AM PDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 28, 9:10 AM PDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 910 AM PDT SUN AUG 28 2011 .SYNOPSIS... ONE LAST REALLY HOT AND MUGGY DAY...AS HIGH PRESSURE REMAINS OVER THE REGION. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE OVER THE MOUNTAINS AND DESERTS. A TROUGH OF LOW PRESSURE WILL THEN DIG OVER THE WEST COAST THIS WEEK...BRINGING COOLER AND DRIER CONDITIONS TO THE REGION AS WELL AS THE RETURN OF THE MARINE LAYER. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR IMAGERY CONTINUES TO SHOW THE FOUR CORNERS HIGH PRESSURE SYSTEM EXTENDING BACK OVER SOUTHERN CALIFORNIA THIS MORNING...AS AN UPPER LEVEL LOW TRIES TO LIFT ACROSS OREGON. MEANWHILE...THE VISIBLE IMAGERY CLEARLY SHOWS A RESULTING CIRCULATION CENTER OF AN MCS COMPLEX ALONG THE CALIFORNIA AND ARIZONA BORDER THIS MORNING...WHICH MOVED ACROSS SOUTHERN ARIZONA LAST NIGHT. THE OUTFLOW BOUNDARY FROM THIS COMPLEX BROUGHT SOME BLOWING DUST AND SAND TO THE SAN DIEGO COUNTY DESERTS AND COACHELLA VALLEY DURING THE OVERNIGHT HOURS. ALTHOUGH VISIBILITIES ARE IMPROVING...THESE AREAS ARE QUITE HAZY THIS MORNING...WITH A LAYER OF DUST STILL IN THE AIR BEING REPORTED AT IMPERIAL. THEREFORE...HAVE UPDATED THE FORECAST THIS MORNING TO ADD SOME HAZY TO THESE AREAS. ELSEWHERE THROUGH...SKIES ARE CLEAR...EVEN THOUGH THERE ARE SOME HINTS OF THE MARINE LAYER CREEPING NORTHWARD ALONG BAJA ALMOST TO SAN DIEGO...WHICH MAY HELP MODERATE TEMPERATURES ALONG THE COAST TODAY. OTHERWISE...TEMPERATURES ARE ALSO RUNNING WITHIN A COUPLE OF DEGREES OF WHERE THEY WERE AT THIS TIME YESTERDAY. THE 12Z KNKX SOUNDING DOES NOT SHOW MUCH IF ANY COOLING BELOW 850 MBS...AND THE 12Z NAM ALSO SHOWS 850 MBS TEMPERATURES SIMILAR TO YESTERDAY. THEREFORE...HAVE ALSO DECIDED TO UPDATE THE TEMPERATURES FOR TODAY AS WELL...AS WARMING MOST LOCATIONS SUCH THAT THEY WILL BE SIMILAR TO OR THE SAME AS THEY WERE YESTERDAY. THE 12Z KNKX SOUNDING ALSO SHOWS PW VALUES AT 1.65 INCHES...WITH QUITE A BIT OF INSTABILITY FORECAST FOR THIS AFTERNOON. THEREFORE...EXPECT ONE MORE DAY OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS TODAY. STILL BELIEVE THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE WITH THE HEAVY RAIN...HAIL...GUSTY WINDS...AND LOCALIZED FLOODING. OTHERWISE...EXPECT DRIER AND COOLER CONDITIONS TO START DEVELOPING OVER THE REGION COME MONDAY...AS A TROUGH OF LOW PRESSURE STARTS TO FLATTEN THE RIDGE AND SHIFT IT TO THE EAST. FOR THE MOST PART...CONDITIONS WILL STILL BE HOT...BUT JUST NOT AS HOT ON MONDAY. BY TUESDAY THOUGH...THIS TROUGH WILL DIG ALONG THE WEST COAST...WITH EVEN GREATER COOLING TAKING PLACE. THE MARINE LAYER WILL ALSO REDEVELOP ALONG THE COAST...HELPING MODERATE TEMPERATURES EVEN MORE. THIS COOLING TREND WILL THROUGH THE REMAINDER OF THE WORK WEEK...BUT MODELS ARE HINTING AT ANOTHER RIDGE FOR THE WEEKEND. && .AVIATION... 281530Z...COAST/VALLEYS...VFR EXPECTED THROUGH THIS EVENING WITH SCT-BKN CLOUDS AOA 15000 FEET. PATCHY LOW CLOUDS OF 1000 FEET AND VIS 3-5SM ALONG THE COAST BETWEEN 11-15Z MONDAY. MOUNTAINS/DESERTS...SCATTERED THUNDERSTORMS ALONG MOUNTAIN RIDGES AND ADJACENT DESERTS BETWEEN 20Z-01Z. IN VICINITY OF THUNDERSTORMS EXPECT STRONG UPDRAFTS AND DOWNDRAFTS AND BASES AROUND 8000 FEET AND ISOLATED TOPS TO 40000 FEET. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...PALMER AVIATION/MARINE...MM NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 28, 2:45 AM PDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 245 AM PDT SUN AUG 28 2011 CAZ042-043-048-050-055>058-060>062-290100- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 245 AM PDT SUN AUG 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH EARLY EVENING FOR THE MOUNTAINS...DESERTS...AND INLAND VALLEYS. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. FOR INLAND AREAS...IT WILL BE HOT AND HUMID THIS AFTERNOON. AVOID STRENUOUS OUTDOOR ACTIVITY IF POSSIBLE. IF YOU HAVE TO BE OUTSIDE...DRINK PLENTY OF NON-ALCOHOLIC...NON-CAFFEINATED FLUIDS. WEAR LIGHTWEIGHT LOOSE-FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN...AND USE SUN SCREEN TO REDUCE POSSIBLE SUNBURN. TAKE ADVANTAGE OF AIR CONDITIONING AND SHADE IF POSSIBLE. NEVER LEAVE CHILDREN OR PETS IN ENCLOSED VEHICLES...EVEN BRIEFLY. THIS WEATHER COULD BE DEADLY FOR UNPREPARED CAMPERS OR HIKERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. MARTIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 11:30 PM PDT | Dust Storm Warning | SGX | Riverside, San Diego | 3 hr |
| Aug 28, 1:39 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 81 min |
| Aug 28, 1:46 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 29 min |
| Aug 28, 2:14 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 31 min |
| Aug 28, 3:01 PM PDT | Flash Flood Warning | SGX | San Bernardino | 89 min |
| Aug 28, 3:11 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 34 min |
| Aug 28, 3:33 PM PDT | Flash Flood Warning | SGX | San Bernardino | 73 min |
| Aug 28, 3:47 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 66 min |
| Aug 28, 4:32 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 79 min |
Nearby
Flash Flood Watches in California, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.